MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT4H10
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/15/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 35.0 and 125.0 cm from the proximal end.The embolization coil was undamaged and intact with its pusher assembly.Conclusions: evaluation of the returned smart coil revealed that the device was functional.During the functional test, the smart coil was advanced through a demonstration microcatheter and out of the distal tip without an issue.The non-penumbra microcatheter identified in complaint was not returned for evaluation.Therefore, the root cause of the resistance experienced during the procedure could not be determined.Further evaluation of the returned smart coil revealed that the pusher assembly was kinked.These kinks were likely incidental to the reported failure and may have occurred during packaging for return to penumbra.Evaluation of the returned handle revealed that the device was functional.The handle was functionally tested and performed within specification.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.Penumbra handles are visually inspected and 100% functionally tested during incoming inspection after manufacturing.This report is associated with mfr report number: 3005168196-2018-02470.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using penumbra smart coils (smart coils) and a penumbra smart coil detachment handle (handle).During the procedure, the physician attempted to advance the first smart coil into the target vessel using a non-penumbra microcatheter, and felt strong resistance.The smart coil only advanced approximately 9cm into the microcatheter and became stuck inside.Therefore, the smart coil was removed.The physician then advanced a second smart coil into the target vessel but could not detach it using the handle and it retreated 2cm into the microcatheter.A second attempt was then made to detach the smart coil and the same issue occurred and the smart coil retreated 1cm into the microcatheter.The physician then manually detached the coil, however, part of the smart coil remained in the microcatheter.Subsequently, the pusher assembly of the smart coil was used to advance the smart coil into the target vessel.The procedure was completed using additional coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8187658
Report Number3005168196-2018-02464
Device Sequence Number14151316
Product Code HCG
UDI-Device Identifier00814548017051
UDI-Public00814548017051
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/20/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/05/2022
Device Catalogue Number400SMTSFT4H10
Device Lot NumberF74800
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/13/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/20/2018
Initial Report FDA Received Date12/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005